Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Louisville, KY

February 22, 2003Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 22, 2003, 12:31 PM CST for Monroe County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 12:31 PM CST (18:31 UTC)
Expired
Feb 22, 2003, 12:45 PM CST
In force
14 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 221831
SVRSDF
KYC171-221845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1245 PM CST

* AT 1153 AM CST...DOPPLER WEATHER RADAR INDICATED A SEVERE          
  THUNDERSTORM 10 MILES SOUTHWEST OF FLIPPIN...OR ABOUT 37 MILES     
  SOUTHEAST OF BOWLING GREEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MT. HERMAN...TOMPKINSVILLE AROUND 1235 PM CST
  ROCKBRIDGE AROUND 1245 PM CST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3674 8595 3662 8578 3676 8558 3686 8575

$$
REITMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:15 AM CST, 10 hours 16 minutes earlier.

Area forecast discussion, Feb 22, 2:15 AM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EST SAT FEB 22 2003

MODT TO HEAVY RAINS PUSHING INTO SRN KY ATTM ALONG LOW LEVEL TROUGH
AXIS. IN TERMS OF TRACK OF SFC LOW...ALTHOUGH NOT A HUGE DIFFERENCE
BETWEEN ETA & GFS AM LEANING MORE TOWARD A TRACK INTO S CTRL KY
AROUND MIDDAY THEN INTO ERN KY, EAST OF LEX, DURING THE AFTN...MOST
SIMILAR TO GFS. THIS ALSO SUPPORTED IN LATEST MESO ANALYSIS WITH
THETA-E RIDGE PUSHING INTO ERN KY AND BEST NEG PRES TENDANCIES NEAR
THE CUMB PLAT IN TENN.

STRONG PVA HELPS FURTHER ENHANCE PRECIP LATER THIS MRNG AND INTO THE
AFTN SO BELIEVE HVY RAIN THREAT WILL CONTINUE INTO THE EARLY
AFTN...ALBEIT PERIODS OF RAIN RATHER THAN A WIDESPREAD RAIN BY THAT
TIME WITH SFC LOW IN THE VCNTY. ALTHOUGH HIGHEST QPF WILL LIKELY BE
OVER SRN AND SE PORTION CWA FOR THIS EVENT...GIVEN ESPECIALLY LOW
FLASH FLOOD GUID VALUES ALONG AND NORTH OF THE OHIO RIVER...SEE NO
REASON TO CHANGE CURRENT FLOOD WATCH GEO. ALSO COMMA HEAD AND
DEFORMATION OVER IND COUNTIES WILL HELP INCREASE QPF THIS AFTN. TSTM
THREAT LOOKS TO BE RELEGATED OVER SRN KY AND ALSO E CTRL KY ALONG
AND EAST OF THE TROUGH AXIS. STILL NOT MUCH MORE THAN ISLTD TSTM
THREAT ACROSS THOSE PORTIONS OF OUR CWA.

LOOKS LIKE SNOW MIXES IN EARLY EVNG NORTH OF THE OH RIVER, THEN
LATER IN THE EVNG FOR SOUTH OF THE RIVER. ACCUM WISE AROUND 1 NORTH
OF THE RIVER, LESS THAN 1 N AND E CTRL KY, AND LITTLE OR NO ACCUM S
CTRL KY.

GNRLY MAV TEMPS LOOK BEST THROUGH THE SHORT TERM. CONSIDERING TIGHT
PRES GRAD AROUND LOW SOME GUSTY WINDS WILL DVLP...MAINLY ON THE BACK
SIDE OF THE LOW THIS EVNG WITH GUSTS TO 30 MPH OR SO.

SNOW EVENT FOR SUN NIGHT STILL NOT A HIGH CONFIDENCE. THE BEST BET
FOR ACCUM SNOW WILL BE NORTH OF THE OH RIVER. THE LIMITATIONS WE SEE
RIGHT NOW ARE THE FACT THAT LOW PRES SYST IN A DECAYING STATE AS IT
RACES ACROSS CTRL KENTUCKY, AND ALSO COLD AIR LOOKS MARGINAL FOR
AREAS SOUTH OF THE OH RIVER. GIVEN THESE THOUGHTS WILL BUMP UP POPS
A LITTLE AND WILL ALSO MENTION POSSIBLE ACCUMS FOR THE INDIANA
COUNTIES...OTHERWISE NO BIG CHANGES TO CURRENT FCST DIRECTION FOR
THAT SUN NIGHT EVENT.

THANKS FOR COORD INDY.

.SDF...FLOOD WATCH CONTINUES...S CTRL IN AND CTRL KY THROUGH 00Z SUN.

JMB
Hazardous weather outlook, Feb 22, 4:50 AM CST, 7 hours 41 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

STRENGTHENING LOW PRESSURE WILL MOVE FROM MISSISSIPPI INTO EAST
KENTUCKY TODAY RESULTING IN PERIODS OF RAIN AND ISOLATED
THUNDERSTORMS. RAIN WILL BE HEAVY AT TIMES WITH ANOTHER INCH OR TWO
FALLING ON ALREADY SATURATED SOIL. A FLOOD WATCH CONTINUES IN EFFECT
TODAY. THE RAIN WILL CHANGE TO SNOW THIS EVENING WITH UP TO 1 INCH
ACCUMULATION OVERNIGHT...MAINLY OVER SOUTH CENTRAL INDIANA...NORTH
CENTRAL KENTUCKY AND THE BLUEGRASS REGION. BRISK WINDS TONIGHT WILL
SEND WIND CHILLS INTO THE TEENS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER FAST MOVING SYSTEM WILL LIKELY BRING SOME SNOW SUNDAY NIGHT
ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA AND RAIN OR SNOW OVER
THE SOUTH.  ACCUMULATING SNOW WOULD MAINLY BE CONFINED TO SOUTH
CENTRAL INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS, COOPERATIVE OBSERVERS, AND LAW ENFORCEMENT AGENCIES ARE
ENCOURAGED TO REPORT ANY FLOODING PROBLEMS TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

DK

In the hours before

Local storm report, Feb 22, 12:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0110 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    10 NE LEXINGTON           IL   0.75 IN HAIL
02/22/03   MCLEAN

PKW
Local storm report, Feb 22, 12:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE LOUISVILLE KY
0110 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    10 NE LEXINGTON           KY   0.75 IN HAIL
02/22/03   JESSAMINE

PKW...CORRECTED COUNTY AND STATE

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:34 PM CSTSevere Thunderstorm WarningLMKMonroe11 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.